How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr.M.D.Mazumdar Your Own Question
Dr.M.D.Mazumdar
Dr.M.D.Mazumdar, Doctor
Category: OB GYN
Satisfied Customers: 8993
Experience:  MD (Obst&Gynecology)
1725470
Type Your OB GYN Question Here...
Dr.M.D.Mazumdar is online now
A new question is answered every 9 seconds

Hi. My wife had her 10 days ago. In the 7th day of the

This answer was rated:

Hi. My wife had her period 10 days ago. In the 7th day of the new cycle, we had unprotected relations and she took the emergency pill.
We then got a bit worried and guilty because we are religious and we dont want to generate a potencial "chemical" abortion so we tried to find out if she already had ovulated (very unprobable) on those 7 days.

She had a vaginal ecography and the doctor told us that the endometrium was too thin and that the follicles were very small so she was 100% sure that she did not ovulate yet.

But today, after the ecography and 3 days after she took the emergency pill she got a bleeding like her period.

We are concerned because if in the ecography there was no sign of ovulation, where that blood came from?
Hello,

Welcome and thank you for your question. I am Dr.Mazumdar and I hope I'm able to help you with your medical problem today.

The emergency pill contains a high level of progesterone - this causes the endometrium to grow and become thick. But once the level of progesterone comes down after about 3-4 days of taking the pill, this endometrium loses support aand begins to shed causing some amount of bleeding. This is a type of withdrawal bleeding. It is not related to ovulation.

I hope this helps.
Customer: replied 3 years ago.

Hi Doctor.


My wife and I were a bit worried about the emergency pill because we read that there are 2 effect that might cause.


1- Prevent ovulation


2- Prevent the implantation of the ovule, where some people think that is a "chemical" abortion.


 


We are religious and we wanted to be sure that the emergency pill we took on the 7th day of her cycle did prevent the ovulation and not the implantation.


 


The doctor said that was very unlikely to be ovulating the 7th day of the period, but just to be sure she took an ovulating test (negative) and today went to the doctor for a transvaginal ultrasound (echography) and the doctor said that the endometrium was too thin and the follicles were very small so that she had not ovulated yet. (can you confirm is this is correct?)


 


So, if there is no ovulation yet, where does that blood we had just after the ultrasound came from? I read that it is a potencial side effect of the emergency pill, but if there is no ovule, where that blood came from? is from that thin endometrium? If so, she wont ovulate and this is her "period" this month?




Hope you can answer me both questions to be calm and sure Frown

Mariano,

It is correct that a thin endometrium and small follicles indicates that your wife has not ovulated. for ovulation to occur, the size of the follicle must be at least 18mm - this can be seen on ultrasound and the doctor probably did not see any follicle of that size.

Bleeding can occur even if there is no ovulation. The bleeding is due to the shedding of the emdometrium as a result of the emergency pill. The pill causes temporary rise in progesterone levels causing some amount of growth in the endometrium ( not always visible on ultrasound) . The level of progesterone goes down after abut 3-4 days of taking the pill and some amount of endometrium will shed ( fall off) due to lack of support. This causes the bleeding. So the bleeding is from the thin endometrium and no, she will probably not ovulate this month. But she will still get her period which will probably be delayed by 1-2 weeks.

.

Customer: replied 3 years ago.

Thanks for the clarification.


 


So we should be sure that when she took the emergency pill she was not yet ovulating? that is very important for us so we are not guilty about this.


 


Also, this bleed from the endometrium that fall off has nothing to do with ovulation? is just because of the rise in hormones?


 


Thanks a lot!


 


 

Yes, on both counts - she was not ovulating when she took the emergency pill and the bleed is from the endometrium and has nothing to do with ovulation.

Customer: replied 3 years ago.

Thanks a lot.


So when the doctor today in the echography saw a thin endometrium some part of that thin endometrium is what is bleeding now?


 


Thanks

Yes, that is correct - the bleeding is from some part of the thin endometrium.
Dr.M.D.Mazumdar and other OB GYN Specialists are ready to help you
Customer: replied 3 years ago.

Thanks a lot doc.


 


Just to clarify.


When you said "Yes, on both counts - she was not ovulating when she took the emergency pill and the bleed is from the endometrium and has nothing to do with ovulation." this means that when she took the emergency pill was not ovulating nor ovulated the few days before since her cycle started?


 


 


Again, yes. It means that when she took the pills she was not ovulating and had not ovulated since her last periods.
Dr.M.D.Mazumdar and other OB GYN Specialists are ready to help you